Nebraska, 2023

Drought in Nebraska, June 1 to 30, 2023

June 1 to 30, 2023 · NWS GLD · 1 event in 1 county or zone

Well above normal rainfall occurred over the northern half of the county during the month. However near normal rainfall occurred over the southern half of the county, which allowed the D3 Extreme Drought to continue.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Well above normal rainfall occurred over the northern half of the county during the month. However near normal rainfall occurred over the southern half of the county, which allowed the D3 Extreme Drought to continue. Rainfall amounts ranged from three to eight inches for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 9:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 31, 9:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
945 PM MDT Wed May 31 2023

.SHORT TERM...(This evening through Thursday night)
Issued at 202 PM MDT Wed May 31 2023

As of 2 pm CDT, 1 pm MDT, skies across the Tri-State Region are
mostly clear although some cirrus remains from this morning.
Temperatures have risen into the mid 70s to low 80s. Winds are
generally southeast at 10-15 mph with some gusts as high as 25 mph.
At the surface, a trough of low pressure remains along the Colorado
Front Range. There were also a few remnant surface boundaries from
last nights storms, one extending from Wray, CO down to Stratton, CO
to Kit Carson, CO, and the second extending from Stratton, NE to
Brewster, KS to Leoti, Kansas. Aloft, a shortwave trough is moving
northeast across New Mexico and southern Colorado. This trough
should be the main culprit in helping storms fire up this afternoon,
which is already noted across southeast Colorado on WSR-88D radar
and GOES satellite imagery.

For the rest of the day and into the night, we are once again
expecting storms to develop and move across the area this evening.
Currently, storms are developing along the Arkansas River basin in
southeastern Colorado. In addition, we are starting to see some
daytime cumulus along the previously mentioned remnant surface
boundary draped across eastern Colorado, a sign that we may start to
see storms forming in the next hour or two. Not seeing any daytime
cumulus along the eastern surface boundary as of now, but that's not
terribly surprising as the cirrus overhead has made the environment
further east less favorable at this hour. Overall, the environment
can be characterized as unstable with 2000-2500 j/kg SB Cape, low
level lapse rates of 6.5-8.5 J/kg, mid-level lapse rates of 7-8.5
J/kg, and near zero CIN. Wind shear is definitely a limiting factor
today with 0-6 km bulk shear currently analyzed at less than 25
knots areawide. With building instability and near zero CIN,
indicated both from SPC mesoanalysis and sounding forecasts from
convective allowing models, am currently anticipating storms to
begin firing on the remnant outflow boundaries over the next 2-3
hours. These storms will be more isolated to scattered in nature.
Also, I expect the showers and storms forming across southeastern
Colorado to form into a cluster, moving northeast into the area
later this afternoon into the evening. This is the more likely
threat/scenario, especially given how the storms are forming rapidly
now in southeastern Colorado. There will be the potential for severe
weather given the amount of instability, but any severe thunderstorm
will be more pulse-like in nature rather than long-lived, lasting
generally less than an hour as a lack of wind shear will lead to a
lack of organization. Marginally severe hail, not more than half
dollar size in nature, and strong to severe (greater than 58 mph)
are the primary threats. What may become the greater threat is the
potential for heavy rainfall and flooding, especially if storms are
able to fire along the outflow boundaries. PWATs approaching 1 inch,
moisture flowing into the region from the southeast, and slow storm
motion could lead to additional rounds of heavy rainfall, some of
which may fall over locations that have experienced heavy rain and
flooding recently. Storms will gradually move north through the
evening and overnight hours. It will be interesting to see how far
north this potential complex moves across the area as most
convection allowing model guidance shows it fading at around Highway
36, something that I am fairly skeptical of. I would expect the
storms to keep moving northeast, eventually moving through the
entire area.

For tomorrow, anticipate another day of afternoon thunderstorms
across the region. It will be interesting to see how this evening
plays out as that should impact tomorrow's environment/set-up. One
key thing to note tomorrow is that the instability doesn't appear to
be as strong, likely due to slightly cooler temperatures and daytime
cloud cover that is anticipated. A stronger shortwave trough is
expected to move through, which should aid thunderstorm development
despite the environment not being as favorable. There do appear to
be some signs that a dryline should be present, providing a focus
for storm development across northwest Kansas and northeast
Colorado. With a dryline present and a stronger shortwave, expect
more storms to develop although the intensity may be less. With weak
steering flow once again, heavy rainfall and flash flooding may once
again be a problem. There is one caveat...some of the convective
allowing guidance does not show storms forming tomorrow. However,
sounding analysis with these models indicate an uncapped
environment, which would favor storm development. A little uncertain
of what to make of this information, but considering a similar
scenario played out yesterday and storms DID fire in the uncapped
environment, will plan to go with a forecast favoring a wetter
solution. Storms will gradually progress northeast during the
overnight hours, perhaps lingering well into the morning hours.

.LONG TERM...(Friday through Wednesday)
Issued at 223 PM MDT Wed May 31 2023

For the long term period, relatively cool and moist conditions are
forecasted for the weekend with more seasonable conditions
forecasted for the end of the weekend and beginning of next week.

Friday, an upper low rotates over and into the area during the early
morning. This should help increase cloud cover through the day
though temperatures are forecasted to still warm to near 80. With
the added synoptic lift and relatively high moisture over the area,
storms are possible during the afternoon and evening hours. A few
storms could be severe with effective shear around 35 kts and MLCAPE
and DCAPE around 1000 J/KG. However, if the low swings too far east,
storms chances may stay east of most of the area short of Norton &
Graham counties.

Saturday and Sunday, temperatures are forecasted to be below average
as the upper low is forecasted to stay over the area until it
retrogrades to the west. With the area remaining relatively moist
and having the upper feature nearby, both days will have chances for
afternoon/evening storms.

Next week, a similar pattern to the last week is forecasted to set
up with relatively weak flow aloft. Though with an upper low/trough
upstream, it would be reasonable to expect a few shortwave would
move through and provide more afternoon/evening storms, especially
with moisture remaining over the area. Temperatures are forecasted
to warm back towards seasonable with highs near to above 80, but
will have to see if the upper low stays together and moves over the
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 945 PM MDT Wed May 31 2023

KGLD...VFR conditions are expected through the period. South winds
around 10kts are expected from taf issuance through 14z,
increasing after 15z with gusts up to 35kts forecast. The highest
gusts are expected during the afternoon hours. Regarding
precipitation chances, the latest guidance shows much less overall
coverage of thunderstorms. Could be some close to the terminal in
the late afternoon through early evening hours but confidence is
too low to include in the forecast at this time. Similar to the
00z discussion, will be watching for stratus potential and sub VFR
cigs in the 08z-14z timeframe as boundary layer saturates.

KMCK...VFR conditions are expected through the period. A light
southeast wind is expected from taf issuance through 15z. From
16z-02z, southeast winds increase with gusts up to 30kts. After
03z, southeast winds slowly decrease to around 10kts. Similar to
KGLD, latest model guidance is showing much less overall shower
and thunderstorm coverage. Thus, will not be including any in the
forecast. There could be some near/over the terminal in the
12z-18z timeframe and perhaps 00z-03z timeframe.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...KAK
AVIATION...99
Hazardous weather outlook, May 31, 8:20 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
820 PM MDT Wed May 31 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
820 PM MDT Wed May 31 2023 /920 PM CDT Wed May 31 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Thunderstorms are possible once again Thursday, Friday, and through
the weekend. Severe storms may occur each day with strong to severe
winds and large hails as the primary risks.

There will also be a continued risk for flooding from heavy
rainfall with storms each day. Locations that have received multiple
rounds of heavy rainfall or flash flooding recently should keep a
heightened awareness of the weather situation, especially for areas
that are already flood prone.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 31, 6:03 PM CST, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
603 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     Rain             14 SSE Stratton         39.10N 102.54W
05/30/2023  M4.00 inch       Kit Carson         CO   Public

            Delayed report via social media. Storm total
            accumulation.

&&

KMK
Special weather statement, May 31, 6:10 PM CST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM MDT Wed May 31 2023

KSZ013-014-027-028-010045-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
610 PM MDT Wed May 31 2023

...Strong thunderstorms will impact portions of Wallace, southwestern
Thomas, western Logan and Sherman Counties through 645 PM MDT/745 PM
CDT/...

At 610 PM MDT/710 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles north of Weskan to
14 miles southeast of Wallace. Movement was north at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Ruleton.

This includes Interstate 70 in Kansas between mile markers 1 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3874 10185 3907 10202 3945 10205 3956 10205
      3919 10118 3870 10143
TIME...MOT...LOC 0010Z 182DEG 29KT 3910 10196 3873 10146

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, May 31, 6:12 PM CST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
612 PM MDT Wed May 31 2023

KSZ041-042-010045-
Wichita KS-Greeley KS-
612 PM MDT Wed May 31 2023

...A strong thunderstorm will impact portions of Wichita and eastern
Greeley Counties through 645 PM MDT/745 PM CDT/...

At 612 PM MDT/712 PM CDT/, Doppler radar was tracking a strong
thunderstorm 16 miles southwest of Leoti, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Wichita and eastern
Greeley Counties, including the following locations... Lydia and
Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 10172 3870 10127 3826 10128 3826 10173
TIME...MOT...LOC 0012Z 182DEG 29KT 3830 10154

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Local storm report, May 31, 6:40 PM CST, 5 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
640 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Flood            5 NW Weskan             38.92N 102.02W
05/31/2023                   Wallace            KS   Public

            Estimated 4-6 inches of water over County Rd
            3 at Willow Creek. Flooding was assumed to
            be residual from the day before.

&&

KMK
Local storm report, May 31, 9:49 PM CST, 2 hours 11 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Goodland KS
949 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     Rain             13 SSW Bethune          39.13N 102.50W
05/30/2023  M2.74 inch       Kit Carson         CO   Public

            Delayed report via social media. Storm total
            accumulation.

1159 PM     Rain             3 W Quinter             39.07N 100.29W
05/30/2023  M2.40 inch       Gove               KS   Public

            Delayed report via social media. Storm total
            accumulation.

1159 PM     Rain             14 SSE Stratton         39.10N 102.54W
05/30/2023  M4.00 inch       Kit Carson         CO   Public

            Delayed report via social media. Storm total
            accumulation.

1230 PM     Rain             9 NE Wallace            39.00N 101.48W
05/31/2023  E1.50 inch       Wallace            KS   Public

            Delayed social media report of storm total
            rainfall for yesterday afternoon/evening.

0215 PM     Rain             Grinnell                39.12N 100.63W
05/31/2023  M1.55 inch       Gove               KS   Public

            Delayed social media report of storm total
            rainfall from yesterday afternoon/evening.

0430 PM     Hail             17 NNW Firstview        39.06N 102.59W
05/31/2023  E0.70 inch       Kit Carson         CO   Public

            Time estimated.

0639 PM     Flood            5 NW Weskan             38.92N 102.02W
05/31/2023                   Wallace            KS   Public

            Estimated 4-6 inches of water over County Rd
            3 at Willow Creek. Flooding was assumed to
            be residual from the day before.

&&
Local storm report, May 31, 11:28 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1128 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     Rain             Quinter                 39.07N 100.24W
05/31/2023  M1.68 inch       Gove               KS   Trained Spotter

            Delayed report of 1.68 inches storm total
            rainfall.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Red Willow

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Rainfall amounts for the month ranged from three to eight inches, with the highest rainfall amounts in the northwest part of the county. This was near normal to four inches above the normal amount of three to four inches of rainfall for the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110361.